Adrenal suppression and Cushing's syndrome secondary to an interaction between ritonavir and fluticasone: a review of the literature
The purpose of this article is to provide a systematic overview of the literature on adrenal suppression and Cushing's syndrome secondary to an interaction between inhaled/intranasal fluticasone and ritonavir. The clinical presentation, diagnosis and management will be discussed. Methods
A literature search using Medline and EMBASE and a search of abstracts of the three previous years of major HIV-related conferences were carried out. Results
There were 25 cases (15 adult and 10 paediatric) of significant adrenal suppression secondary to an interaction between ritonavir and inhaled fluticasone, and three cases involving ritonavir and intranasal fluticasone. Cases with other steroids were not reported; however, there were cases of adrenal suppression with itraconazole [also a potent cytochrome p (CYP) 3A4 inhibitor] and inhaled budesonide. Clinicians need to differentiate between antiretroviral-induced lipodystrophy syndrome and iatrogenic Cushing's syndrome secondary to glucocorticoid use. Long-term fluticasone and ritonavir should be avoided. If ritonavir is required, another inhaled steroid such as low-dose budesonide or beclomethasone can be used cautiously. Upon discontinuation of inhaled corticosteroids, close monitoring for symptoms of adrenal insufficiency is warranted. The need for steroid replacement therapy at physiological doses should be assessed. Conclusions
The combination of ritonavir and fluticasone should be avoided. Budesonide, beclomethasone, triamcinolone and flunisolide appear to be safer options.
Document Type: Research Article
Affiliations: 1: Capital Health, Department of Regional Pharmacy Services, Edmonton, Alberta, Canada and 2: Department of Medicine, Division of Infectious Diseases, University of Alberta, Edmonton, Alberta, Canada
Publication date: 01 July 2008